• A patient with histiocytic lymphoma had abdominal masses, hypophosphatemia, normocalcemia, and a normal serum parathyroid hormone value. After chemotherapy, transient hyperphosphatemia ensued, the abdominal masses resolved, and other manifestations of the disease were suppressed. One week after discontinuation of the chemotherapy, the abdominal masses and other signs indicative of reactivation of the malignant disease reappeared. During the relapse, the serum phosphorus level fell to 0.7 mg/dL, and urinary excretion of phosphorus became negligible. After resumption of chemotherapy, serum concentration and urinary excretion of phosphorus increased. These observations suggest that severe hypophosphatemia may be a complication of hematologic neoplasia. It is proposed that this abnormality may be caused by a shift of excessive amounts of extracellular phosphorus into the rapidly replicating malignant cells.
(Arch Intern Med 1981;141:805-806)